So I am new to this forum and new to Symlin. I have been on it for 4 days now at 15mcg. I can hardly eat anything when I take it. Nausea is not so bad but eating 30 carbs after taking it seems sometimes impossible. Then an hour and a half later I am starving! I am trying to figure out this Symlin thing and would appreciate any advice. I have been type 1 diabetic for 14 years and haven't really ever had great control - A1C high 7 to mid 8's. I am hoping that Symlin is the miracle I need to get my A1c's in the 6's. I am on pump and cgm.
Hi there, I'm Kathleen and I have been taking symlin for a couple of years now. I started out at 15 and am now on the pen @ 60.
When I first started I would get nausea really bad but it has subsided. How far in advace of eating do you take the symlin? I take it about 30-45 minutes before I eat and the nausea has passed. I am able to eat a sensible mean and I stay full for quite a while. I work where I live so I always around the fridge and I don't feel like eating between meals.
I know that if you take it right before you eat it doesn't work well. That is just what I have found to be the case with me. I hope that it starts working for you.
Keep us updated.
i have been on symlin for a year now. i did not experience any nausea and my doctor pushed me up to 60 within the first few weeks. symlin is great. my pen only goes as high as 60 but i am noticing that people say their dose is 120. do some pens go up to 120 or are do you guys do double? might help me out!
I am actually finding that since using symlin (April 2011) my needs have changed. I mentioned the total insulin I need is down from 30 units a day to about 25 u/day. When I started symlin with the pen, first at 15 mcg and then up to 30 and now 60, I would go low before the two hour window of the symlin action was complete. I have the CGMS so I watch this very carefully. At 2 hours my BG would rise. So I had to give only 50% of the insulin up front and the rest at 2 hours. Now things have changed and I really think it is because my body has gotten accustomed to the insulin. Remember I have only been using symlin 10 months. Now I do need more insulin upfront, and I am actually using my bolus wizard again. Before I could not do that or I would go very low! Now I am only giving a little insulin boost at the 1 1/2 hour mark. This actually keeps me under 160 all the time. (That is if I avoid the extra cheese cake and fried spinach turnovers I have been eating during the holidays.) I really feel that on a normal day with my life style I can keep the BG below 170 with the symlin. I could never, never do this with the insulin alone. that is the reason I am so interested in this topic. I am going to send this to the group because I think symlin is great. I think most of the people on it dropped off because of the nausea at the beginning. Thanks for your help.
So I gave up on symlin a while ago and jumped ship, but today I have decided to give it one more go. I am just going to have to get over the whole nausea thing. It seems that everyone has a different method on how far in advance to take it to still be able to eat. I think I am going to try to mess with this factor. I really enjoyed my blood sugars being more stable. In the end I think it has to be worth it. After I ate cereal this morning and watching my blood sugar sky rocket to 300, I have decided that a little bit of nausea is no worse than the feeling of high blood sugar.
If you start the symlin at the 15 mcg and keep it there a couple of weeks the nausea is not bad. I also do the shot right before I eat. Yes, with cereal I marveled when it did not go up to 300 in an hour. but remember that symlin delays this so it will go up 1/1/2 hours later. for me I only give part of the insulin food bolus up front and the rest at the later period. I went up gradually to 60 mcg. where I am now. It is easier with the pump and the CGMS.